Skip to Navigation

Femur Fractures & Fosamax – Should You Be Worried?

  • Email this page

Recent news reports have raised concerns about the potential for Fosamax to cause spontaneous femur fractures in patients who take the medication for five years or more. Fosamax, manufactured by Merck & Co., is a type of bisphosphonate drug used to treat bone diseases. In early March 2010, ABC News aired an investigative report citing many instances of patients (mostly women) on Fosamax experiencing sudden fractures of the femur just below the hip joint — injuries that are clinically known as "atypical subtrochanteric femur fractures." These fractures are especially alarming because they happen while the patient is engaged in relatively low-stress activities. Dr. Kenneth Egol, a professor of orthopedic surgery at Langone Medical Center, said that fractures are occurring in patients who are "just walking, walking down the steps, patients who are doing low-energy exercise." Dr. Egol characterized such fractures as "very unusual" because "the femur is one of the strongest bones in the body."

Two studies presented at the March 10, 2010, annual meeting of the American Academy of Orthopaedic Surgeons add clinical weight to doctors' anecdotal reports of Fosamax-related femur fractures. In one study, researchers at Columbia University examined bone scans of 111 women, 61 of whom had been taking bisphosphonates for at least four years. They found that while bisphosphonates initially improved bone strength, these improvements were reversed after four years. In another study, researchers at the Hospital for Special Surgery in New York examined bone samples from 21 women who experienced femur fractures. They found that the women who had received long-term treatment with bisphosphonates had a lower degree of bone-tissue heterogeneity (and thus weaker bones) than those who had received no bisphosphonates.

The FDA is reviewing the research linking bisphosphonates and femur fractures. On March 10, 2010, the agency stated, "At this point, the data the FDA has reviewed have not shown a clear connection between bisphosphonate use and a risk of atypical subtrochanteric femur fractures." However, the FDA said that the agency would continue to gather information on the issue. In the meantime, it advised physicians to continue prescribing the drug and warned patients not to discontinue the medication without first consulting with their physician.


Fosamax and Femur Fractures

Bones are living tissues that continually renew themselves, with old bone being removed and new bone being built. Fosamax is most often used to treat two disorders in which the body's bone removal and replacement process has become unbalanced: osteoporosis and Paget's disease. Osteoporosis is a bone disease in which the bones become more porous and therefore weaker, more brittle and more likely to break. Paget's disease is a condition in which the body's process for removing old bone is increased abnormally. In treating both osteoporosis and Paget's disease, Fosamax works by slowing down the body's process of removing old bone, thus giving bone-building cells more time to build new bone.

Fosamax appears to be effective in the short term; however, after long-term treatment (five years or more), the medication may actually impede rather than assist the bone-renewal process. Joseph M. Lane, the lead researcher for the study conducted at the Hospital for Special Surgery in New York, observed that women who had been taking bisphosphonates for long periods had 90 percent old bone, whereas the normal proportion of old bone is 20 percent. This excessive prevalence of old bone leads to "microdamage" to the bone, he postulates, ultimately resulting in fractures.

Fosamax Lawsuits

Merck has been aware of the potential risk of femur fractures in Fosamax patients for years. In 2008, the FDA contacted Merck about the issue, and 16 months later Merck added "low energy femoral shaft and subtrochanteric fractures" to its list of possible Fosamax side effects. Nevertheless, in response to ABC's investigative report, on March 10, 2010, Merck's chief medical officer, Dr. Michael Rosenblatt, stated, "Based on what we know now, we believe that the benefits of bisphosphonates outweigh potential risks." Merck's delay in actively addressing this potentially life-altering side effect of its product may leave the company vulnerable to litigation. If you or someone you know has suffered a femur fracture while taking Fosamax, contact an experienced personal injury lawyer to discuss your rights to compensation for medical expenses, lost wages, or pain and suffering.

  • Name:
  • State:
  • Email:
  • Phone:
  • Description of Case: